Results 1 to 3 of 3

Thread: Macular spots from plaquenil

  1. #1
    Join Date
    Jul 2011
    Posts
    30
    Thanks
    0
    Thanked 7 Times in 6 Posts

    Default Macular spots from plaquenil

    Went to the eye doc today. My macular pictures had a bunch of spots. The doc then dilated my eyes and looked closer at them. She gave me a card with a spot in the middle of a grid to look at weekly. If I see any deterioration of the lines, I have to call her immediately. I have to go back in 3 months. She said it may be time to tell my rhuemy to lower dosage or discontinue the plaquenil all together. Plaquenil made and enormous difference in my quality of life. I really don't want to give it up. I really don't want to go blind either. Has anyone else had the spots and was able to stay on plaquenil? Has anyone had the spots and had to discontinue it's use? If so, what drug did your rhuemy give you in place of it?

  2. The Following 2 Users Say Thank You to lupyme For This Useful Post:

    Desleywr (11-08-2011), leaann (11-23-2011)

  3. #2
    Join Date
    May 2011
    Location
    Colorado
    Posts
    645
    Thanks
    456
    Thanked 353 Times in 232 Posts

    Default

    Funny you should post this today. Last spring I started having some vision changes - sparkles around the edge of my vision when I go from a darker place to a lighter place. I see both a regular opthamologist every 6 months and a retina specialist whenever my regular eye doctor sees something that she is worried about. At that time both docs saw some little dots on my retina, but not the typical "bullseye" that is associated with Plaquinil toxicity. Then in July my regular eye doc saw more spots that she said could either be from plaquinil or macular degeneration (I am 48). The roof of my mouth has been black and blue for over a year, and I have blue streaks on my arms, legs and toenails. I decided I wasn't waiting until I actually lost vision to go off Plaquinil, and with my rheumy's blessing, I did so. Today I saw the retina specialist again and he feels I definitely have deposits on my retina from plaquinil and that I made the right choice 3 months ago. Since the damage can continue after the drug is stopped, he said I need to get a visual field done, but I don't need to see him anymore because the damage isn't reversible or treatable. He told me never to take plaquinil again.

    I was on plaquinil for 12 years and had questionable changes to my retina for about the last year. I am in a lupus drug study of a new monoclonal antibody drug (IV), so hopefully the effect of going off plaquinil will be minimal. I am also on prednisone and Imuran.

    Plaquinil was a great drug for me, and I don't regret taking it. It helped me get my life back 12 years ago, so I would never discourage others from taking it because of fear of eye toxicity. I would definitely tell everyone who is currently taking it to get their eyes checked regularly, and be aware of any changes in your vision. If straight lines start to look wavy, that is a sign that you have damage already - and that damage might not go away. I chose to go off of plaquinil before the eye docs recommended it, and I was told today that I did the right thing. They were looking for the "bullseye" and didn't initially think the small spots were from plaquinil. The "sparkles" have gradually improved since I stopped plaquinil and lines still look straight. The other thing that the docs looked for, and never saw, was a change in my color vision.

    I'm really interested in hearing how things go for you. Please keep us up to date!

  4. The Following User Says Thank You to Gizmo For This Useful Post:

    Desleywr (11-08-2011)

  5. #3
    Join Date
    Jul 2011
    Posts
    30
    Thanks
    0
    Thanked 7 Times in 6 Posts

    Default

    Thanks for your reply. It is very helpful. My eye doc did check color vision.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •